Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Wakefield, VA

May 25, 2003Dinwiddie County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 25, 2003, 11:20 PM EDT for Dinwiddie County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2003, 11:20 PM EDT (03:20 UTC)
Expired
May 25, 2003, 11:50 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Dinwiddie County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:30 PM EDT, 50 minutes earlier.

Area forecast discussion, May 25, 10:30 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EST SUN MAY 25 2003

TGNT...BANDS OF SLOW MOVING SHRA/TSTMS AFFECTING THE AREA NOW.  AREA
PROFILERS SHOW SLOWLY STRENGTHENING LLVL WNDS...AND BANDS OF
SHRA/TSTMS ARE PARALLEL TO THE STEERING FLO.  UPPER JET ENERGY SHOWN
IN UPR PLOTS...AND IN WTR VPR IMAGERY...WTH SOME UPR DIVERGENCE OVR
THE REGION. AREA SNDGS SHOW INCRSG MOISTURE AND INSTBLTY.  SOME
REPORTS OF PONDING OF WATER ON ROADWAYS...AND BASED ON CURRENT
DATA...SHRA/TSTMS WL BECOME MORE WDSPRD THRU THE NGT...SO FLOOD WATCH
CERTAINLY CONTS. WORDING LOCALLY HEAVY RAIN IN ZONES UNDER WATCH...
AND HV INCREASED CHANCES OF RAIN ALL AREAS.

REST OF FCST UNTOUCHED...AS UNSETTLED PATN CONTS THRU MOST OF THE
WK.  A LOOK BACK AT PAST MEMORIAL DAY WEEKENDS SINCE THE MID 1990S
SHOWS THE LAST WK OF MAY CAN BE QUITE COOL AND RAINY...WTH MOST
YEARS SHOWING BELOW NORMAL TEMPERATURES AND RAINFALL DURING THE LAST
WEEK OF MAY.  COINCIDENCE?  PROBABLY...SINCE THERE WERE A COUPLE OF
YEARS WHEN THE TEMPERATURES WERE NEAR TO ABOVE NORMAL AND RELATIVELY
LTL RAIN.  MIGHT BE WORTH RESEARCHING...DURING LESS BUSY TIMES.

ON CSTL WTRS...SEAS SLOW TO COME DOWN OFF DELMARVA...SO SCA CONTS
THERE...OTRW...WNDS AND SEAS WL STAY BELOW SCA IN THE REST OF THE
WTRS.

.AKQ...
.MD...SMALL CRAFT ADVSY ATLC WTRS.
.NC...NONE.
.VA...SMALL CRAFT ADVSY ATLC WTRS CHINCOTEAGUE TO CAPE CHARLES.

NS
Hazardous weather outlook, May 25, 5:40 AM EDT, 17 hours 40 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 25, 11:03 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    CHASE CITY                VA   FLASH FLOOD
05/25/03   MECKLENBURG                    RT 49...RT 92 AND RT 47
                                          FLOODED AROUND CHASE
                                          CITY...SOME RESCUES FROM
                                          CARS AND HOUSES

1050 PM    KENBRIDGE                 VA   FLASH FLOOD
05/25/03   LUNENBURG                      RT 137 AND RT 138 CLOSED
                                          IN AREAS AROUND KENBRIDGE
                                          AND DUNDAS

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:19 PM EDTFlash Flood WarningAKQMecklenburg5 hr
May 25, 10:06 PM EDTFlash Flood WarningAKQLunenburg4 hr
May 26, 12:54 AM EDTFlash Flood WarningAKQNottoway4 hr
May 26, 1:45 AM EDTFlash Flood WarningAKQLunenburg, Mecklenburg3 hr
May 26, 2:06 AM EDTFlash Flood WarningAKQChesterfield, Dinwiddie3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.